Valproate Toxicity Clinical Presentation
- Author: Asim A Abbasi, MD, FAAP; Chief Editor: Asim Tarabar, MD more...
Few historical features are specifically suggestive of valproate (valproic acid [VPA]) toxicity. As in most poisonings, a clinical history of the ingestion, including the amount and exact time of ingestion, is helpful. Adequate documentation of previous medical and psychiatric problems is essential.
Prescription and nonprescription medications (including over-the-counter drugs and drugs of abuse) may contribute or mask symptoms of overdose. Accordingly, all medications taken must be documented. The possibility of other coingestions not reported by the patient, family, or prehospital providers (including herbal and natural remedies) must also be considered.
The exact time of the overdose should be recorded if possible. The VPA formulation (eg, capsules, sprinkles, syrup, or extended-release tablets) should be noted, as should the exact amount taken. In particular, divalproex and extended-release formulations may cause significant delays in peak concentration during overdose.
The remaining or unused amount in the prescription bottle should be counted or measured and subtracted from the original amount dispensed from the pharmacy. A discrepancy between the amount actually missing and the amount that should be missing if the prescribed regimen was correctly followed provides a rough estimate of the amount the patient may have taken.
Previous suicidal attempts should be inquired into; these are important in that they can lead the clinician to consider referring the patient to a psychiatrist. If a patient continues to have suicidal ideation, holding him or her for psychiatric evaluation on legal grounds may be warranted.
All patients with VPA overdose should also be screened for domestic violence. Because domestic violence is widely underreported, it is important to be aware of and alert to other potential indications of such abuse, including assault, depression, and suicide attempts.
Physical examination may provide clues to the nature of the poisoning. Physical findings may help in determining the severity of the overdose, but they are not specific for VPA overdose. Gastrointestinal (GI) upset with nausea and vomiting is the most common presentation of patients with VPA overdose, closely followed by central nervous system (CNS) symptoms of decreased consciousness level and confusion.
Altered vital signs
Vital signs are highly variable in patients with VPA poisoning. Fever and hypothermia have been reported.
Hypotension has been reported with severe overdoses. Many case reports of severe VPA overdose discuss hypotension refractory to aggressive use of intravenous (IV) fluids and pressor agents. In a large multicenter review of 134 patients (80 of whom had VPA levels in the toxic range), 3% of patients had hypotension in association with acute VPA ingestion, and 25% of patients with levels above 850 mg/L had hypotension. VPA levels above 1000 mg/L may be associated with refractory hypotension.
The risk of hypotension notwithstanding, hemodialysis is often recommended for these patients to achieve a rapid increase in elimination, on the grounds that these high VPA levels are associated with severe morbidity and mortality. Hemodialysis is often effective and may produce dramatic improvements for these patients.
Cardiac arrest has been reported in severe VPA overdoses. The clinical condition of patients with VPA overdose can worsen dramatically as the drug is being absorbed. In cases involving a massive overdose, apnea and cardiac arrest can develop.
Respiratory depression necessitating intubation occurs with increasing frequency as VPA levels rise.
CNS findings in cases of VPA overdose may include the following:
Worsened seizure control
Cerebral edema - This well-documented manifestation usually occurs 48-72 hours after ingestion, even as serum levels are decreasing
In a large multicenter review of 134 patients (80 with VPA levels in the toxic range), 71% of patients presented with lethargy, and 15% were comatose. All patients with serum levels greater than 850 mg/L were comatose, and 63% of these patients needed intubation.
It has been suggested that elevated serum ammonia levels can produce encephalopathy via the inhibition of glutamate uptake by astrocytes, which may lead to potential neuronal injury and perhaps cerebral edema. It has also been suggested that hyperammonemia may lead to a disruption of the osmotic gradient, which is thought to precipitate the edema.
This valproate-induced hyperammonemic encephalopathy may be an adverse effect of the drug and is characterized by lethargy, vomiting, altered cognitive function, focal neurologic deficits, and decreased level of consciousness. Its onset or severity may not be related to the drug dosage administered or to the duration of previous treatment.
Additional physical findings that may be noted in patients with valproate toxicity include the following:
Dermatologic - Alopecia has been reported in severe and chronic overdose
GI - Anorexia, nausea, and vomiting are the most common symptoms in acute toxicity
Genitourinary (GU) - Renal failure is rare; case reports describe renal failure in patients with serum VPA levels higher than 1000 mg/L; anuria and enuresis may be noted
Musculoskeletal - Patients may present with tremors and chorea
Ocular - Miosis and nystagmus may be observed
Pons S, Gonzva J, Prunet B, Gaillard T, Brisou P, Vest P. Acute overdose of enteric-coated valproic acid and olanzapine: unusual presentation and delayed toxicity. Clin Toxicol (Phila). 2012 Apr. 50(4):268. [Medline].
Lai MW, Klein-Schwartz W, Rodgers GC, et al. 2005 Annual Report of the American Association of Poison Control Centers' national poisoning and exposure database. Clin Toxicol (Phila). 2006. 44(6-7):803-932. [Medline].
Nanau RM, Neuman MG. Adverse drug reactions induced by valproic acid. Clin Biochem. 2013 Oct. 46(15):1323-38. [Medline].
Graudins A, Aaron CK. Delayed peak serum valproic acid in massive divalproex overdose--treatment with charcoal hemoperfusion. J Toxicol Clin Toxicol. 1996. 34(3):335-41. [Medline].
Spiller HA, Krenzelok EP, Klein-Schwartz W, et al. Multicenter case series of valproic acid ingestion: serum concentrations and toxicity. J Toxicol Clin Toxicol. 2000. 38(7):755-60. [Medline].
Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Dart RC. 2010 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 28th Annual Report. Clin Toxicol (Phila). 2011 Dec. 49 (10):910-41. [Medline]. [Full Text].
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline]. [Full Text].
Shadnia S, Amiri H, Hassanian-Moghaddam H, Rezai M, Vasei Z, Ghodrati N, et al. Favorable results after conservative management of 316 valproate intoxicated patients. J Res Med Sci. 2015 Jul. 20 (7):656-661. [Medline]. [Full Text].
Tank JE, Palmer BF. Simultaneous "in series" hemodialysis and hemoperfusion in the management of valproic acid overdose. Am J Kidney Dis. 1993 Aug. 22(2):341-4. [Medline].
Kane SL, Constantiner M, Staubus AE, Meinecke CD, Sedor JR. High-flux hemodialysis without hemoperfusion is effective in acute valproic acid overdose. Ann Pharmacother. 2000 Oct. 34(10):1146-51. [Medline].
Chopra A, Kolla BP, Mansukhani MP, Netzel P, Frye MA. Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management. Gen Hosp Psychiatry. 2012 May-Jun. 34(3):290-8. [Medline].
Kay TD, Playford HR, Johnson DW. Hemodialysis versus continuous veno-venous hemodiafiltration in the management of severe valproate overdose. Clin Nephrol. 2003 Jan. 59(1):56-8. [Medline].
Ishikura H, Matsuo N, Matsubara M, Ishihara T, Takeyama N, Tanaka T. Valproic acid overdose and L-carnitine therapy. J Anal Toxicol. 1996 Jan-Feb. 20(1):55-8. [Medline].
LoVecchio F, Shriki J, Samaddar R. L-carnitine was safely administered in the setting of valproate toxicity. Am J Emerg Med. 2005 May. 23(3):321-2. [Medline].
Russell S. Carnitine as an antidote for acute valproate toxicity in children. Curr Opin Pediatr. 2007 Apr. 19(2):206-10. [Medline].
Perrott J, Murphy NG, Zed PJ. L-carnitine for acute valproic acid overdose: a systematic review of published cases. Ann Pharmacother. 2010 Jul-Aug. 44(7-8):1287-93. [Medline].
Bigler D. Neurological sequelae after intoxication with sodium valproate. Acta Neurol Scand. 1985 Sep. 72(3):351-2. [Medline].